Alert archive / Iowa / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 110, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 11, 2016, 8:17 PM CDT for Buena Vista County, Iowa. It was in force for 43 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2016, 8:17 PM CDT (01:17 UTC)
- Expired
- Jul 11, 2016, 9:00 PM CDT
- In force
- 43 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 70.0 mph
County Buena Vista County, IA
The radar
The Des Moines radar (KDMX), 156 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 8:33 PM CDT | HAIL 1 | 1 Se Storm Lake, IA | SOCIAL MEDIA REPORT. |
| Jul 11, 8:38 PM CDT | HAIL 0.75 | 1 E Storm Lake, IA | . |
| Jul 11, 8:39 PM CDT | TSTM WND GST 60 | 1 Ese Storm Lake, IA | . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 11, 3:48 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.3 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3311 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1411 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 167 m²/s²
- 0-3 km storm-relative helicity
- 215 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 14.7
The text
As transmitted.
269
WUUS53 KFSD 120117
SVRFSD
IAC021-120200-
/O.NEW.KFSD.SV.W.0110.160712T0117Z-160712T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
817 PM CDT MON JUL 11 2016
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN BUENA VISTA COUNTY IN NORTHWESTERN IOWA...
* UNTIL 900 PM CDT
* AT 817 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
LAKESIDE...OR NEAR STORM LAKE...MOVING NORTHEAST AT 30 MPH.
HAZARD...70 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS...AND OUTBUILDINGS.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
STORM LAKE AND LAKESIDE AROUND 825 PM CDT.
NEWELL AROUND 835 PM CDT.
ALBERT CITY AROUND 855 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4256 9535 4257 9536 4286 9492 4256 9492
TIME...MOT...LOC 0117Z 235DEG 28KT 4258 9521
HAIL...1.25IN
WIND...70MPH
$$
JM2 follow-up statements
988
WWUS53 KFSD 120139
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
839 PM CDT MON JUL 11 2016
IAC021-120200-
/O.CON.KFSD.SV.W.0110.000000T0000Z-160712T0200Z/
BUENA VISTA IA-
839 PM CDT MON JUL 11 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHEASTERN BUENA VISTA COUNTY...
AT 838 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR NEWELL...OR 8
MILES EAST OF STORM LAKE...MOVING NORTHEAST AT 30 MPH.
HAZARD...70 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS...AND OUTBUILDINGS.
THIS SEVERE STORM WILL BE NEAR...
ALBERT CITY AROUND 855 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4256 9521 4257 9532 4286 9492 4256 9492
TIME...MOT...LOC 0138Z 233DEG 26KT 4267 9504
HAIL...1.25IN
WIND...70MPH
$$
JM113
WWUS53 KFSD 120156
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
856 PM CDT MON JUL 11 2016
IAC021-120205-
/O.EXP.KFSD.SV.W.0110.000000T0000Z-160712T0200Z/
BUENA VISTA IA-
856 PM CDT MON JUL 11 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BUENA VISTA
COUNTY WILL EXPIRE AT 900 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTHWESTERN IOWA.
LAT...LON 4256 9521 4257 9532 4286 9492 4256 9492
TIME...MOT...LOC 0153Z 235DEG 28KT 4267 9504
$$
JMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 5:21 PM CDT, 2 hours 56 minutes earlier.
Area forecast discussion, Jul 11, 5:21 PM CDT, 2 hours 56 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 521 PM CDT MON JUL 11 2016 .SHORT TERM...(This evening through Tuesday) Issued at 258 PM CDT Mon Jul 11 2016 Tough to figure out what is going to happen with convection this afternoon through tonight. Numerous fronts and boundaries are in place across the forecast area along with abundant moisture and potential instability, but so is a lot of strato-cumulus and lack of development early this afternoon. Temperatures range from the lower to mid 70s along Highway 14 to the upper 80s in the south, and dewpoints are in the upper 60s to upper 70s, with a few sites, including FSD, occasionally hitting the lower 80s. Looks like the hi- res models are starting to come into agreement with best chances for development being along and east of a Sioux City to Worthington line after 22z, and then pushing rapidly eastward through around 03-04z when things should be clear of the CWA. After things clear out this evening, cooler and less humid air will filter in behind the front for the overnight period with lows falling into the lower 60s. .LONG TERM...(Tuesday night through Monday) Issued at 258 PM CDT Mon Jul 11 2016 Tuesday looking warm, less humid and dry as westerly winds develop behind exiting low pressure. Soundings look very dry so do not see any threat for a rouge shower or thunderstorm. Highs mainly in the mid to upper 80s. Tuesday night looks dry and mild as well. Will not introduce any precipitation chances right now, but the central South Dakota could see a few showers and thunderstorms later in the night as a lobe of vorticity drops southeast into western South Dakota. Lows will be in the 60s. As this lobe of vorticity moves into the area and interacts with a mid level boundary a few thunderstorms will be possible, especiallyyin far southeast South Dakota, northwest Iowa and southwest Minnesota. In the outer periods (Friday through Monday), still looks seasonably warm and not as humid, although the humidity will likely increase through the weekend. With fairly fast westerly flow aloft there will likely be a few thunderstorms around from time to time with potentially the better threat Sunday into Monday as ridging builds in from the south and a trough of low pressure over the northern and central rockies allows occasional pieces of energy to advect onto the northern plains. Highs will likely start out in the upper 70s to lower 80s Friday and Saturday then warm into the 80s Sunday and Monday. Along with the warming will come increasing humidity levels. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 517 PM CDT Mon Jul 11 2016 Scattered thunderstorms may develop into the early evening for areas generally from the Interstate 29 corridor and eastward, with reduced conditions in heavier storms. Otherwise, VFR conditions are expected through the TAF period. && .FSD Watches/Warnings/Advisories... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...MG LONG TERM...08 AVIATION...JM
Hazardous weather outlook, Jul 11, 11:49 AM CDT, 8 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1149 AM CDT MON JUL 11 2016 SDZ038-050-052-053-057>059-063-064-121700- BEADLE-GREGORY-JERAULD-SANBORN-BRULE-AURORA-DAVISON-CHARLES MIX- DOUGLAS- 1149 AM CDT MON JUL 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE INTO MID AFTERNOON. NO SEVERE STORMS ARE EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. MNZ071-072-097-SDZ039-040-054>056-060>062-065>070-121700- LINCOLN MN-LYON MN-PIPESTONE-KINGSBURY-BROOKINGS-MINER-LAKE-MOODY- HANSON-MCCOOK-MINNEHAHA-HUTCHINSON-TURNER-LINCOLN SD-BON HOMME- YANKTON-CLAY SD- 1149 AM CDT MON JUL 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED STORMS ARE EXPECTED THIS AFTERNOON INTO EARLY EVENING. A FEW STORMS THIS AFTERNOON COULD PRODUCE HAIL TO QUARTER SIZE AND GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE AFTER 200 PM THIS AFTERNOON. IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-098-NEZ013- 014-SDZ071-121700- LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-MURRAY-COTTONWOOD-NOBLES-JACKSON-ROCK- DIXON-DAKOTA-UNION- 1149 AM CDT MON JUL 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND BECOME NUMEROUS FOR MID AFTERNOON THROUGH EARLY EVENING. A FEW STORMS MAY PRODUCE HAIL TO GOLF BALL SIZE AND GUSTS TO 70 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS ARE EXPECTED WEDNESDAY AFTERNOON AND EARLY EVENING...WITH ISOLATED SEVERE STORMS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE AFTER 300 PM THIS AFTERNOON
In the hours before
Local storm report, Jul 11, 3:30 PM CDT, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
330 PM CDT MON JUL 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 PM HAIL 4 ENE BEAVER CREEK 43.63N 96.29W
07/10/2016 E1.75 INCH ROCK MN PUBLIC
.
&&
AFNearby
Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.